Methotrexate-induced nausea in the treatment of juvenile idiopathic arthritis

Sonja Falvey, Lauren Shipman, Norman Ilowite, Timothy Beukelman

Research output: Contribution to journalArticle

7 Scopus citations

Abstract

Background: Methotrexate is the most commonly used disease modifying antirheumatic drug in the treatment of juvenile idiopathic arthritis and can be effective in controlling disease in many patients. Main body: A significant proportion of patients experience nausea and vomiting induced by methotrexate therapy, which can lead to decreased quality of life and discontinuation of treatment with methotrexate. Many strategies have been employed in attempts to reduce methotrexate-induced nausea, including folate supplementation, switching from oral to subcutaneous methotrexate, anti-emetic therapy, behavioral therapy, and others. Anticipatory nausea can be difficult to treat, making primary prevention of nausea with anti-emetics an attractive approach. Conclusion: Understanding the prevalence and impact of methotrexate-induced nausea, as well as potentially effective interventions, may help maximize the therapeutic benefits of methotrexate.

Original languageEnglish (US)
Article number52
JournalPediatric Rheumatology
Volume15
Issue number1
DOIs
StatePublished - Jun 19 2017

    Fingerprint

Keywords

  • JIA
  • Juvenile idiopathic arthritis
  • MTX
  • Methotrexate
  • Nausea
  • Vomiting

ASJC Scopus subject areas

  • Pediatrics, Perinatology, and Child Health
  • Rheumatology
  • Immunology and Allergy

Cite this